Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV meds other inhibitors/ smoking
Sep 7, 2000

I am currently taking Combivir and Viracept and also am a heavy smoker. I want to quit but I think I might need some help from meds. With the HIV meds that I am currently on is it safe to take other inhibitors such as Zyban or is it safer to use the patch system? Please help!!!

Response from Dr. Stryker

Quitting tobacco is a great idea, one of the best things you can do to increase your overall well-being. It is not clear, as we once thought, that smoking necessarily increases your risk of HIV progression. But it is still very important to stop, for all the other reasons you are no doubt aware of already.

But it is tough! To succeed, you must be really motivated. Patches, or other nicotine replacement systems like gum or nasal spray, can help, but don't smoke if you use these. A prescription medicine (Zyban) is available, but it's use must be monitored by a physician. The medicine is the same as a commonly used antidepressant, and with careful monitoring and screening you should be able to use it. There is a small risk of seizure -- be sure to discuss this and other possible side effects with your doc. Best, RAS

Rick Stryker, M.D., M.P.H.



Previous
treatment options to d4t/ fat wasting
Next
ULTRAVIOLET BLOOD IRRADIATION THERAPY

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement